Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Phoenix, AZ

July 3, 2009Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 3, 2009, 7:38 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2009, 7:38 PM MST (02:38 UTC)
Expired
Jul 3, 2009, 8:30 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2568 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI JUL 3 2009

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO THE
HOLIDAY WEEKEND...ALLOWING FOR AT LEAST A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE UPPER HIGH
PRESSURE SYSTEM RESPONSIBLE FOR FEEDING THIS MOISTURE INTO THE
REGION WILL SHIFT TO OUR WEST AND GIVE A DRIER FLOW PATTERN TO THE
AREA NEXT WEEK. THIS WILL PUSH THE SLIGHT CHANCE OF THUNDERSTORMS
BACK GENERALLY TO THE EAST OF THE GREATER PHOENIX AREA. MEANWHILE
...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.DISCUSSION...
LATEST RUC ANALYSIS PLACES THE MAIN 500 MB ANTICYCLONE ACROSS TX BUT
WITH A RIDGE AXIS EXTENDING BACK INTO SW AZ. AFTERNOON SAT/RADAR
TRENDS SHOW SCATTERED CONVECTION NORTH OF THE CWA HAVING A HARD TIME
MOVING AGAINST THE ANTICYCLONIC FLOW AND INTO THE LOWER ELEVATIONS.
ATMOSPHERE REMAINS PRIMED ACROSS THE PHOENIX METRO AREA...THOUGH IT
WILL TAKE AN OUTFLOW BOUNDARY TO REALIZE THE INSTABILITY.

LATEST GFS SUGGESTS A VORT MAX LIFTING NORTH OUT OF SONORA WILL
PRODUCE THUNDERSTORMS FIRST ACROSS SE AZ...BEFORE PROPAGATING
TOWARDS THE SOUTHEASTERN CWA THIS EVENING. RAIN CHANCES WILL BE
HIGHEST IN THE PHOENIX METRO AREA THIS EVENING AS THE FLOW VEERS
AROUND THE RIDGE...ADDITIONAL ACTIVITY DEVELOPS SOUTH AND EAST OF
THE AREA AND THE LOW LEVEL MOISTURE CONVERGENCE IS MAXIMIZED.
HOWEVER...OFFICIAL FORECAST (20% FOR PHOENIX) IS GENERALLY BELOW
LATEST MAVS AND CLOSER TO MOS RELIABILITY VALUES.

PREVIOUS DISCUSSION...
THE AFOREMENTIONED UPPER RIDGE WILL RETROGRADE TO OUR W PER SHORT-
RANGE MODEL GUIDANCE. THIS WILL PUT THE CWA IN A MORE W/NWLY FLOW
OVER THE HOLIDAY WEEKEND. THIS WILL CERTAINLY NOT PORTEND TO ANY
MAJOR MOISTURE INCREASE TO BE SURE...IN FACT WE MAY SEE SOME GRADUAL
DRYING TAKE PLACE WITH THIS PATTERN. WILL LEAVE SLIGHT CHANCES GOING
RIGHT ON THRU THE WEEKEND E OF LOWER CO RIVER VALLEY.

NEXT WEEK...BOTH ECMWF AND GFS ARE CONTINUING TO FORECAST ANOTHER
MAJOR TROUGH TO MOVE OVER THE W COAST. THIS WILL PLACE ALL BUT SE AZ
IN A MUCH DRIER FLOW PATTERN...WHEREBY AT MIDWEEK...WE MAY SEE THE
MOISTURE PUSHED BACK TO JUST SRN GILA COUNTY...OR MAYBE EVEN FURTHER
E. FOR NOW...WILL NOT CALL FOR A TOTAL SCOURING OUT OF MOISTURE
(HARD TO DO THIS TIME OF THE MONSOON)...OPTING TO LEAVE A SLIGHT
CHANCE GOING IN ZONE 24 RIGHT ON THRU THE EXTENDED. IF WE DRY
OUT...OF COURSE WE WILL HAVE A BETTER POTENTIAL OF GETTING HOTTER
AGAIN NEXT WEEK. FOR NOW...WILL KEEP MAX TEMPS FAIRLY CLOSE TO EARLY
JULY NORMS.

&&

.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...
CU AND TCU BUILDING OVER MOUNTAINS AT 17Z PER 88D AND PIREPS...IN
RATHER MOIST ENVIRONMENT. IN FACT...YOUR LATEST PHOENIX SOUNDING HAD
1.69 INCHES OF P/WATER WITH A WEAK STABLE LAYER AT 20 THSD FEET.
CONVECTION IS UNDERWAY...AND STEERING FLOW REMAINS IDEAL FOR ISOLD
ACTIVITY TO DRIFT INTO THE AREA AFTER 00Z. OUTFLOW WINDS COULD
BE STRONG ENUF TO KICK UP DUST BUT STILL NOT CONFIDENT TOO SHOW THAT
HAZARD IN 18Z TAFS. FOR THE 4TH...WITH A POSSIBLE INCREASE IN
MOISTURE WE COULD SEE MORE CLOUDS BTWN 9 AND 12 THD FT.

KIPL/KBLH AND SURROUNDING AIRFIELDS...
DRIER MID-LEVEL AIR WORKING INTO THE REGION TODAY. COUPLED WITH A
CAP LIKELY WON/T SEE MUCH CONVECTIVE ACTIVITY...LIKELY ONLY AROUND
THE MTNS NEAR KBLH. GENERALLY LIGHT WINDS UNTIL LATE TONIGHT WHEN
SOUTHERLY WINDS KICK UP AND A GULF SURGE ARRIVES FOR YOUR 4TH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
TROUGH MOVING TOWARD THE WEST COAST BY SUNDAY WILL SLOWLY SPREAD DRY
OVER THE FORECAST AREA BY TUESDAY. PRECIP CHANCES ACCORDINGLY
DECREASE. TEMPERATURES WILL ALSO INCH UP MEANING RH LEVELS WILL
DROP. SOUTHWEST WINDS COULD BE GUSTY AT TIMES DURING THE AFTERNOON
HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/ESTLE
AVIATION...SIPPLE
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 3, 5:46 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST FRI JUL 3 2009

AZZ021>023-026>028-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
546 AM MST FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE
BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SATURDAY AND SUNDAY...WITH A DRYING TREND
EXPECTED THEREAFTER. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS
OF 45 MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-041300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
546 AM MST FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS SATURDAY THROUGH THURSDAY. PRIMARY HAZARDS INCLUDE
GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-041300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
546 AM MST FRI JUL 3 2009 /546 AM PDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

In the hours before

Local storm report, Jul 3, 2:23 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND GST     25 NNW GLADDEN          34.21N 113.51W
07/03/2009  E50 MPH          LA PAZ             AZ   TRAINED SPOTTER

            50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED.

&&

JROGERS
Local storm report, Jul 3, 2:26 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
226 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND GST     25 NNW GLADDEN          34.21N 113.51W
07/03/2009  E50.00 MPH       LA PAZ             AZ   TRAINED SPOTTER

            50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED AT
            ALAMO LAKE.

&&

JROGERS
Local storm report, Jul 3, 5:10 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             2 NW GLOBE              33.40N 110.78W
07/03/2009  E0.25 INCH       GILA               AZ   TRAINED SPOTTER

            PEA SIZED HAIL.

0500 PM     TSTM WND GST     5 N GLOBE               33.45N 110.77W
07/03/2009  M57.00 MPH       GILA               AZ   TRAINED SPOTTER

0501 PM     TSTM WND GST     5 WSW ELOY              32.73N 111.69W
07/03/2009  E45.00 MPH       PINAL              AZ   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH. WOODEN FENCE KNOCKED DOWN IN YARD.

0505 PM     DUST STORM       3 WSW ELOY              32.73N 111.66W
07/03/2009                   PINAL              AZ   TRAINED SPOTTER

            ZERO VISIBILITY NEAR ARIZONA CITY.

&&

ROGERS
Special weather statement, Jul 3, 5:50 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
550 PM MST FRI JUL 3 2009

AZZ023-028-040130-
MARICOPA AZ-PINAL AZ-
550 PM MST FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 630 PM MST

AT 547 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OLBERG  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. VISIBILITIES LESS
THAN ONE QUARTER MILE ARE POSSIBLE IN BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL PINAL COUNTY...
  RURAL EASTERN MARICOPA COUNTY...

LAT...LON 3324 11171 3310 11159 3302 11179 3316 11189
TIME...MOT...LOC 0049Z 180DEG 0KT 3304 11176

JR
Special weather statement, Jul 3, 6:01 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST FRI JUL 3 2009

AZZ023-028-040145-
MARICOPA AZ-PINAL AZ-
601 PM MST FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 645 PM MST...

AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF QUEEN CREEK..MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALLY
REDUCED VISIBILITIES DUE TO BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   QUEEN CREEK...
   HIGLEY...
   EAST MESA...
LAT...LON 3334 11144 3321 11163 3337 11177 3345 11166
TIME...MOT...LOC 0059Z 313DEG 9KT 3331 11164

JR
Local storm report, Jul 3, 7:19 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 PM MST FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      MIAMI                   33.39N 110.87W
07/03/2009                   GILA               AZ   TRAINED SPOTTER

            STREET FLOODING. LANDSLIDES ON AREA HILLS.

0550 PM     TSTM WND DMG     MORRISTOWN              33.85N 112.62W
07/03/2009                   MARICOPA           AZ   TRAINED SPOTTER

            UTILITY TRAILER FLIPPED IN STRONG WIND AT A RESIDENCE.

0655 PM     TSTM WND DMG     1 S SUN LAKES           33.20N 111.87W
07/03/2009                   PINAL              AZ   TRAINED SPOTTER

            MULTIPLE REPORTS OF DAMAGE TO HOUSES AND ROOFTOPS NEAR
            INTERSECTION OF WALKER AND HUNT HWY.

0655 PM     DUST STORM       5 SE CHANDLER           33.25N 111.79W
07/03/2009                   MARICOPA           AZ   TRAINED SPOTTER

            DUST STORM WITH ZERO VISIBILITY NEAR OCOTILLO AND GILBERT
            ROADS.

&&

ROGERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:15 PM MSTDust Storm WarningPSR105 min
Jul 3, 5:25 PM MSTAreal Flood AdvisoryPSRGila110 min
Jul 3, 5:50 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 3, 5:52 PM MSTFlash Flood WarningPSRGila3 hr
Jul 3, 6:01 PM MSTSpecial Weather StatementPSRPinal44 min
Jul 3, 6:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal61 min
Jul 3, 7:05 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa115 min
Jul 3, 7:34 PM MSTDust Storm WarningPSR86 min
Jul 3, 7:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Jul 3, 8:07 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Jul 3, 9:59 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal106 min
Jul 3, 10:35 PM MSTFlash Flood WarningPSRMaricopa115 min
Jul 3, 11:41 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.